Alert archive / California / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 22, NWS Reno, NV

August 12, 2025Washoe County, Nevada; Lassen County, Plumas County, Sierra County, California

NWS Reno, NV issued this severe thunderstorm warning at Aug 12, 2025, 3:41 PM PDT for Washoe County, Nevada; Lassen County, Plumas County, Sierra County, California. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2025, 3:41 PM PDT (22:41 UTC)
Expired
Aug 12, 2025, 3:59 PM PDT
In force
18 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lassen County, CA, Plumas County, CA, Sierra County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 96 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:55 PM PDT, 1 hour 46 minutes earlier. Its key messages:

  • * The heat peaks today with cooler weather in store late this week and over the weekend. * Showers and thunderstorms possible today and Wednesday afternoon south of Interstate 80. * Breezy afternoon winds return Wednesday through Friday, possibly creating minor impacts to fire, recreation, and aviation.
Area forecast discussion, Aug 12, 1:55 PM PDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Reno NV
155 PM PDT Tue Aug 12 2025

.KEY MESSAGES...

* The heat peaks today with cooler weather in store late this week
  and over the weekend.

* Showers and thunderstorms possible today and Wednesday afternoon
  south of Interstate 80.

* Breezy afternoon winds return Wednesday through Friday, possibly
  creating minor impacts to fire, recreation, and aviation.

&&

.DISCUSSION...

Our stretch of hot weather peaks today with daytime highs in the
upper 80s-90s for Sierra communities and upper 90s-103F for valleys
of NE California and W Nevada. Nighttime temperatures will only fall
to 65-70F tonight in lowest western Nevada valleys, providing
minimal relief from the heat. Wednesday is only slightly cooler than
today, but more earnest cooling will lower temperatures back to
seasonal averages by the weekend.

Cumulus continues to mature along the higher terrain of Mono,
Alpine, and Mineral counties per 1 PM satellite obs. This is the
most favorable area for shower and thunderstorm development today
with odds reaching 20-30%. Isolated showers and storms are possible
farther north towards the Tahoe Basin, Greater Reno-Carson-Minden
area, and Virgina City, although with lesser chances (10-20%). Any
showers/t-storms will drift eastward into Lyon and Churchill County,
but should dissipate before reaching the US-95 corridor. Strong
outflow winds will be the main concern with any thunderstorm, but
brief heavy downpours, small hail, and occasional lightning will
also be possible. There may be blowing dust and travel impacts near
desert sinks and playas in the W NV Basin and Range. All shower and
t-storm activity should come to an end by 9 or 10 PM tonight.

Additional showers and thunderstorms are likely Wednesday afternoon,
but best chances (30-50%) shift southeast into Mono and Mineral
counties. Shower/t-storm potential is limited on Thursday with dry
weather prevailing into the weekend. Winds become breezy Wednesday
afternoon with SW-W gusts of 20-30 mph, which should pose elevated
fire concerns and minor impacts to travel and recreation. While
Wednesday will be the windiest day, we'll continue to see breezy
winds each afternoon late this week and over the weekend.

-Salas

&&

.AVIATION...

Showers and thunderstorms will be the primary concern today with
greatest potential for storm impacts at KMMH (15-20% chance) through
04Z. There is the possibility of isolated showers and t-storms at
KRNO-KCXP-KMEV this afternoon, but lesser odds (10-15%) exist at
these terminals. Should this occur, the most likely timeframe would
between 22Z and 02Z. Otherwise, VFR conditions and light breezes
prevail today.

Additional showers and storms are possible Wednesday, once again
favoring KMMH. Winds trend stronger Wednesday afternoon with SW/W
surface gusts of 20-30 kts potentially inducing low-end LLWS
impacts at Sierra Front terminals.

-Salas

&&

.REV Watches/Warnings/Advisories...
NV...Heat Advisory until 9 AM PDT Wednesday NVZ001-003>005.

CA...Heat Advisory until 9 AM PDT Wednesday CAZ070-071.

&&

In the hours before

Special weather statement, Aug 12, 2:56 PM PDT, 45 minutes before
Special Weather Statement
National Weather Service Reno NV
256 PM PDT Tue Aug 12 2025

CAZ072-NVZ002-003-122230-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno-
Carson City-Minden Area NV-
256 PM PDT Tue Aug 12 2025

...A STRONG THUNDERSTORM WILL IMPACT ALPINE AND DOUGLAS COUNTIES
THROUGH 330 PM PDT...

At 256 PM PDT, Doppler radar was tracking a strong thunderstorm near
Alpine Village, or 8 miles south of Gardnerville, moving north at 10
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gardnerville, Gardnerville Ranchos, Woodfords, Mesa Vista, Alpine
Village, Junction U.S 395 And NV 756, Gardnerville Ranch, Indian
Creek Campground, Paynesville, Junction Nv 88 And Nv 756, Junction Nv
88 And Nv 206, Indian Creek Reservoir, Alpine County Airport, and
Junction CA 88 And NV 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3872 11968 3875 11986 3896 11986 3891 11960
TIME...MOT...LOC 2156Z 195DEG 7KT 3882 11976

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JC

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:56 PM PDTSpecial Weather StatementREVDouglas34 min
Aug 12, 4:27 PM PDTSpecial Weather StatementREVStorey18 min
Aug 12, 4:58 PM PDTSpecial Weather StatementREVStorey32 min

Nearby

Severe Thunderstorm Warnings in California, 2025Severe Thunderstorm Warnings in Nevada, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.